Stimulants and Heart Trouble

Q:

"Our family has a history of heart trouble, but my 10-year-old son has no heart problems that we know of. Does the new stimulant warning mean it’s unsafe for him to take one of these drugs?"

Dr. Larry Silver specializes in treating children with attention deficit disorder (ADHD).
A:

The warning, which the FDA mandated last August, indicates that children or adults who have heart disease or a structural heart defect should not use stimulant medications. It does not suggest that stimulants can cause heart trouble, and it advises further cardiac evaluation only for children with a family history of sudden death or irregular heartbeat (ventricular arrhythmia).

If your family doesn't have such a history, and the doctor is convinced that your son shows no sign of heart trouble, he can prescribe any of the stimulants. If your son goes on medication, the doctor should check his heart rate and blood pressure and listen to his heart at every check-up.

Larry Silver, M.D., is the author of Dr. Larry Silver's Advice to Parents on AD/HD and The Misunderstood Child: Understanding and Coping with Your Child's Learning Disabilities. He is also a clinical professor of psychiatry at Georgetown Medical Center in Washington, D.C.
 
 
Copyright © 1998 - 2013 New Hope Media LLC. All rights reserved. Your use of this site is governed by our Terms of Service and Privacy Policy.
ADDitude does not provide medical advice, diagnosis, or treatment. The material on this web site is provided for educational purposes only. See additional information.
New Hope Media, 39 W. 37th Street, 15th Floor, New York, NY 10018